Thunderstorm Wind, Meade
- When
- July 9, 2:55 AM MST
- Where
- Meade County, 11.54 mi E of Sturgis Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.390, -103.170
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed during the early morning hours over southwestern Meade County and tracked southeast to the Box Elder area. The storm produced small hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed during the early morning hours over southwestern Meade County and tracked southeast to the Box Elder area. The storm produced small hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:58 AM MST, 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 258 AM MDT Mon Jul 9 2018 .DISCUSSION...(Today Through Sunday) Issued at 257 AM MDT Mon Jul 9 2018 08z surface analysis had weak low over southeast MT with frontal boundary into eastern SD, where there was another weak low. Latest radar loop showed band of convection from KD07 to northeast WY, which is ahead of a weak shortwave noted on water vapour over southeast MT. Most guidance not handling system well, so near term forecast largely based on persistence/extrapolation. Would think activity would slowly die after sunrise as nocturnal effects subside. Today/tonight, upper ridge over the central plains will spin shortwave currently over western UT into eastern WY by this afternoon. Current convection likely to reinforce frontal boundary across the CWA as surface high over south central Canada slips into the Midwest. Strengthening upslope/southeast flow over much of the CWA. Narrow band of 2-3KJ/kg MLCAPE should develop along boundary this afternoon with 15-20m/s 0-6km bulk shear. Wild card is MLCIN, but suspect frontal boundary intersecting terrain will be enough to support surface based convection late today/this afternoon. CAMs support, but confidence is low given potential for high level smoke moving across the CWA from NV fires. If activity does develop, isolated supercells will be possible with severe hail/wind and slow movement, so locally heavy rain possible. Temperatures will be slightly below guidance given smoke/higher dew points. Tuesday, upper/thermal ridge peaks with rather strong cap in place to suppress convection during the day. Temperatures will rise well into the 90s. Tuesday night/Wednesday, a weak cold front slips into the CWA as shortwave trough moves across the US/Canadian border flattening upper ridge. TSRA may occur, with isolated severe storms possible given instability/shear. Rest of the period, westerly flow expected with flat upper ridge over the southern CONUS. Still summer-like temperatures, but several disturbances and frontal passages may bring some storms. Bigger cool down possible by Sunday, but confidence is low. && .AVIATION...(For the 06Z TAFS Through 06Z Monday Night) Issued At 1036 PM MDT Sun Jul 8 2018 Mostly VFR conditions are expected through the forecast period. Patchy fog and lower CIGs for areas around the Black Hills and KRAP are expected in the morning tomorrow but will lift by late morning. Another round of isolated showers and thunderstorms look to move into northeastern Wyoming tomorrow afternoon and move eastward into western South Dakota. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...Foscato
Hazardous Weather Outlook National Weather Service Rapid City SD 805 PM MDT Sun Jul 8 2018 SDZ001-002-012-013-WYZ054>057-071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 805 PM MDT Sun Jul 8 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Tonight There is a slight chance for thunderstorms across northeast Wyoming and portions of northwest South Dakota tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible at times early this week, especially Monday afternoon and evening and again on Tuesday night. At this time, the threat for severe storms looks to be low. However, a few strong storms with small hail and gusty winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-024>032-041>044-046-047-049-072>074-WYZ058-091300- Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Weston- 805 PM MDT Sun Jul 8 2018 /905 PM CDT Sun Jul 8 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible at times early this week, especially during the nighttime hours. At this time, the threat for severe storms looks to be low. However, a strong storm with small hail and gusty winds is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 331 AM MDT MON JUL 9 2018 SDZ072-073-091015- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 331 AM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 415 AM MDT... At 329 AM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Bear Butte State Park, or 7 miles east of Sturgis, moving southeast at 30 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Meade County, east of Sturgis and north of Rapid City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4439 10347 4452 10337 4442 10293 4419 10309 TIME...MOT...LOC 0929Z 295DEG 24KT 4443 10336 Trimarchi
The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 09:55 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761460, 761461, 761462.